Alert archive / Florida / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 33, NWS Melbourne, FL
NWS Melbourne, FL issued this severe thunderstorm warning at May 22, 2020, 6:23 PM EDT for Lake County, Florida. It was in force for 22 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 22, 2020, 6:23 PM EDT (22:23 UTC)
- Expired
- May 22, 2020, 6:45 PM EDT
- In force
- 22 min
- Issued by
- NWS Melbourne, FL
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 50.0 mph
County Lake County, FL
The radar
The Tampa radar (KTBW), 101 km from the middle of the area, began a volume at 22:22 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Tampa Bay, FL (KTBW), launched 12:00Z, 10.4 hours before the alert went out and 101 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 11 J/kg
- Mixed-layer CIN
- -296 J/kg
- Mixed-layer LCL
- 1562 m above ground
- 0-6 km bulk shear
- 10 kt
- 0-1 km storm-relative helicity
- 10 m²/s²
- 0-3 km storm-relative helicity
- 7 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
156
WUUS52 KMLB 222223
SVRMLB
FLC069-222315-
/O.NEW.KMLB.SV.W.0033.200522T2223Z-200522T2315Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Melbourne FL
623 PM EDT Fri May 22 2020
The National Weather Service in Melbourne has issued a
* Severe Thunderstorm Warning for...
South central Lake County in east central Florida...
* Until 715 PM EDT.
* At 623 PM EDT, a severe thunderstorm was located near Four Corners,
or near Bay Lake, moving west-northwest at 15 mph.
HAZARD...Quarter size hail.
SOURCE...Radar indicated.
IMPACT...Damage to vehicles is expected.
* Locations impacted include...
South Clermont and Lake Louisa.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
To report severe weather, contact your nearest law enforcement
agency. They will send your report to the National Weather Service
office in Melbourne.
&&
LAT...LON 2853 8182 2849 8166 2835 8166 2835 8179
2836 8179 2836 8183
TIME...MOT...LOC 2223Z 109DEG 11KT 2839 8168
HAIL...1.00IN
WIND...<50MPH
$$
Cristaldi2 follow-up statements
999
WWUS52 KMLB 222231
SVSMLB
Severe Weather Statement
National Weather Service Melbourne FL
631 PM EDT Fri May 22 2020
FLC069-222315-
/O.CON.KMLB.SV.W.0033.000000T0000Z-200522T2315Z/
Lake FL-
631 PM EDT Fri May 22 2020
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 715 PM EDT
FOR SOUTH CENTRAL LAKE COUNTY...
At 629 PM EDT, a severe thunderstorm was located over U.S. Highway
27 near Lake Louisa, moving northwest at 10 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Clermont and Lake Louisa.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
To report severe weather contact your nearest law enforcement agency.
They will send your report to the National Weather Service office in
Melbourne.
&&
LAT...LON 2850 8168 2835 8168 2835 8179 2836 8179
2836 8183 2853 8182
TIME...MOT...LOC 2229Z 123DEG 20KT 2843 8174
HAIL...1.00IN
WIND...60MPH
$$
Cristaldi326
WWUS52 KMLB 222245
SVSMLB
Severe Weather Statement
National Weather Service Melbourne FL
645 PM EDT Fri May 22 2020
FLC069-222255-
/O.CAN.KMLB.SV.W.0033.000000T0000Z-200522T2315Z/
Lake FL-
645 PM EDT Fri May 22 2020
...THE SEVERE THUNDERSTORM WARNING FOR SOUTH CENTRAL LAKE COUNTY IS
CANCELLED...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been cancelled. However heavy rain is
still occurring with this thunderstorm.
LAT...LON 2850 8168 2835 8168 2835 8179 2836 8179
2836 8183 2853 8182
TIME...MOT...LOC 2244Z 109DEG 11KT 2845 8179
$$
CristaldiWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Melbourne, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at May 22, 2:55 PM EDT, 3 hours 28 minutes earlier.
Area forecast discussion, May 22, 2:55 PM EDT, 3 hours 28 minutes before
Area Forecast Discussion National Weather Service Melbourne FL 255 PM EDT Fri May 22 2020 .DISCUSSION... Tonight-Saturday...Additional isolated showers and storms will develop along the inland moving east coast sea breeze, with a slight increase in convection possible near to west of the I-4 corridor late this afternoon through sunset. Any storms that form could become strong, producing frequent lightning strikes, gusty winds up to 40-50 mph, small hail, and locally heavy rainfall. Some of this activity may linger across Lake County through late evening. Otherwise, majority of additional showers and storms will shift toward the west coast of Florida where sea breeze and outflow boundary collisions are favored. Lows tonight will be quite mild, only falling into the low 70s, potentially mid 70s along the coast, south of the Cape. High pressure axis across the area will lift northward into tomorrow, with low level SE winds becoming E/SE. This will allow sea breeze to develop and have an even faster inland movement from late morning into the afternoon. MOS PoPs and hi-res model guidance indicate fairly low coverage of afternoon showers and storms across east central Florida. In fact, coastal areas are expected to remain dry with only 20-30 percent chance of rain forecast inland. It will remain hot, with highs in the upper 80s along the coast and low/mid 90s inland. Sunday-Thursday...(Previous Discussion) From Sunday onward the Bermuda High strengthens, and its axis shifts north of our area allowing deep- layer easterly flow to take hold. Each afternoon isolated to scattered showers and storms will develop along the east coast sea breeze. Rain chances typically 20-30 percent along the east coast and 30-40 percent inland as the majority of storms concentrate on the western side of the peninsula. The main threat with any storm will be deadly cloud-to-ground lightning strikes. Afternoon highs Sunday still on the warmer side, mid/upper 80s along the coast, low 90s inland, and mid 90s possible in Lake County. From Monday onward temps moderate a bit with low/mid 80s along the coast and upper 80s to near 90 degrees inland. Morning lows near to slightly above normal in the upper 60s to low 70s. && .AVIATION... VFR conditions prevailing. Less storm coverage today, with only VCTS mentioned at the moment for KMCO/KISM/KLEE. Tempo groups may need to be added, especially to KLEE, as things evolve this afternoon. The greatest chance for storms will be inland, mainly along and northwest of the I-4 corridor. Any storms will diminish by around 01Z. && .MARINE... Tonight...Southeast winds around 10-15 knots expected tonight, with long period northeast swells seas maintaining seas up to 6 feet offshore into this evening. Will maintain exercise caution headlines for this portion of the waters for these poor boating conditions. After midnight, seas should then fall to 5 feet or less. Saturday-Tuesday...(Previous Discussion) Favorable boating conditions this weekend and into early next week as high pressure remains the dominant weather feature over central Florida. Southeast winds 5-10 knots on Saturday become east around 10 knots Sunday, then increase to 10-15 knots on Monday. Seas 4-5 feet across the waters on Saturday, diminish to 3-4 feet Sunday, then mostly 3 feet on Monday. Isolated to scattered lightning storms possible each day during the early afternoon before storms move inland. The main threat with any storm will be deadly cloud-to- ground lightning strikes. && .PRELIMINARY POINT TEMPS/POPS... DAB 71 88 70 86 / 10 10 0 10 MCO 72 93 72 91 / 10 20 10 20 MLB 74 85 73 84 / 0 10 10 20 VRB 72 86 72 85 / 10 10 10 20 LEE 73 94 73 93 / 20 30 10 20 SFB 72 93 71 91 / 10 20 10 20 ORL 73 92 73 90 / 10 20 10 20 FPR 72 86 71 85 / 10 10 10 20 && .MLB WATCHES/WARNINGS/ADVISORIES... FL...None. AM...None. && Weitlich/Smith/Leahy
Hazardous weather outlook, May 22, 5:24 AM EDT, 12 hours 59 minutes before
Hazardous Weather Outlook National Weather Service Melbourne FL 524 AM EDT Fri May 22 2020 AMZ550-552-555-570-572-575-FLZ041-044>047-053-054-058-059-064-141- 144-147-230000- Flagler Beach to Volusia-Brevard County Line 0-20 nm-Volusia- Brevard County Line to Sebastian Inlet 0-20 nm- Sebastian Inlet to Jupiter Inlet 0-20 nm-Flagler Beach to Volusia- Brevard County Line 20-60 nm-Volusia- Brevard County Line to Sebastian Inlet 20-60 nm- Sebastian Inlet to Jupiter Inlet 20-60 nm-Inland Volusia- Northern Lake-Orange-Seminole-Southern Brevard-Osceola- Indian River-Okeechobee-St. Lucie-Martin-Coastal Volusia- Southern Lake-Northern Brevard- 524 AM EDT Fri May 22 2020 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL FLORIDA. .DAY ONE...TODAY AND TONIGHT. .THUNDERSTORM IMPACT... The east coast sea breeze will push inland more quickly today while sparking isolated to scattered lightning storms. While coverage and intensity of storms will be noticeably lower today, storms that develop will be capable of producing gusty winds up to 50 mph and hail along with cloud to ground lightning. The best chance will occur over Lake county and the adjacent portions of interior Volusia, western Orange and northwest Osceola counties between 4 pm and 8 pm. .RIP CURRENT IMPACT... Long period Northeast swells will continue to bring rough surf and a High Risk of strong rip currents to the beaches of east central Florida. Rip currents can sweep even the best swimmers away from shore into deeper water. A drowning associated with a rip current occurred yesterday in Volusia county. Think twice about entering the surf today. If you choose to do so, swim near a lifeguard. .MARINE THUNDERSTORM GUST IMPACT... Scattered lightning storms are expected to develop during the mid to late afternoon over interior sections, capable of producing wind gusts 35 to 45 knots over some of the inland lakes. Storm motion will be generally toward the west or southwest at 10 to 15 mph. .WIND AND SEA IMPACT... Long period swells will produce hazardous conditions near inlets, especially during the outgoing tide. Small craft should exercise caution. Combined seas over the open Atlantic will fall below 7 feet later this morning. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. A risk of life threatening rip currents will continue at the beaches through the Memorial Day weekend. In addition, small craft may experience hazardous conditions near inlets especially during the outgoing tide. Isolated to scattered lightning storms are expected each day, mainly in the afternoons. The primary hazard from storms this weekend and early next week will be cloud to ground lightning. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today and tonight. Kelly
In the hours before
Special weather statement, May 22, 3:20 PM EDT, 3 hours 3 minutes before
Special Weather Statement
National Weather Service Melbourne FL
320 PM EDT Fri May 22 2020
FLZ053-058-222000-
Okeechobee FL-Osceola FL-
320 PM EDT Fri May 22 2020
...SIGNIFICANT WEATHER ADVISORY FOR OKEECHOBEE AND SOUTHEASTERN
OSCEOLA COUNTIES UNTIL 400 PM EDT...
At 320 PM EDT, Doppler radar was tracking a strong thunderstorm over
Kissimmee Prairie Preserve, or 11 miles north of Basinger, moving
west at 10 mph.
Pea size hail and wind gusts up to 50 mph will be possible with this
storm.
Locations impacted include...
Okeechobee, Basinger, Kissimmee Prairie Preserve, Country Hills
Estates and Whispering Pines.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 2722 8095 2723 8099 2730 8100 2730 8103
2733 8105 2736 8103 2738 8107 2739 8112
2745 8115 2749 8120 2755 8121 2758 8116
2765 8113 2780 8120 2779 8088 2764 8087
2764 8086 2721 8079 2720 8083 2715 8087
TIME...MOT...LOC 1920Z 091DEG 10KT 2756 8107
SmithSpecial weather statement, May 22, 5:30 PM EDT, 53 minutes before
Special Weather Statement
National Weather Service Melbourne FL
530 PM EDT Fri May 22 2020
FLZ044-045-144-222215-
Northern Lake County FL-Orange FL-Southern Lake County FL-
530 PM EDT Fri May 22 2020
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL LAKE AND WESTERN ORANGE
COUNTIES UNTIL 615 PM EDT...
At 530 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from Sorrento to Sea World. Movement was west at 15
mph.
Dime size hail and winds of 40 to 50 mph will be possible with these
storms. Dime sized hail has already been reported in north Ocoee.
Locations impacted include...
Orlando, Apopka, Ocoee, Winter Garden and Eustis.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 2888 8152 2837 8141 2835 8155 2835 8164
2888 8175
TIME...MOT...LOC 2130Z 090DEG 12KT 2882 8159 2840 8148
CristaldiLocal storm report, May 22, 5:33 PM EDT, 50 minutes before
PRELIMINARY LOCAL STORM REPORT
National Weather Service Melbourne FL
533 PM EDT FRI MAY 22 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0527 PM HAIL 5 SSW APOPKA 28.62N 81.53W
05/22/2020 E0.70 INCH Orange FL BROADCAST MEDIA
MEDIA RELAYED REPORT OF DIME SIZE HAIL ALONG MCCORMICK RD
IN NORTH OCOEE
&&
CLSpecial weather statement, May 22, 5:43 PM EDT, 40 minutes before
Special Weather Statement
National Weather Service Melbourne FL
543 PM EDT Fri May 22 2020
FLZ044-222230-
Northern Lake County FL-
543 PM EDT Fri May 22 2020
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN LAKE COUNTY UNTIL
630 PM EDT...
At 543 PM EDT, Doppler radar was tracking a strong thunderstorm near
Paisley, drifting northwest at 5 mph.
Penny size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Eustis, Paisley, Pittman, Umatilla and Forest Hills.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 2896 8169 2896 8166 2905 8166 2905 8164
2910 8164 2919 8156 2917 8152 2915 8152
2912 8150 2910 8150 2909 8146 2906 8146
2903 8140 2888 8152 2888 8170
TIME...MOT...LOC 2143Z 135DEG 6KT 2904 8152
CristaldiLocal storm report, May 22, 5:51 PM EDT, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
National Weather Service Melbourne FL
551 PM EDT FRI MAY 22 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0548 PM HAIL 6 SE LAKE APOPKA 28.58N 81.57W
05/22/2020 E1.00 INCH Orange FL PUBLIC
PUBLIC REPORTED NICKEL TO QUARTER SIZE HAIL FALLING IN
THE CROWN POINT AREA OF WINTER GARDEN.
&&
CLSpecial weather statement, May 22, 6:16 PM EDT, 7 minutes before
Special Weather Statement
National Weather Service Melbourne FL
616 PM EDT Fri May 22 2020
FLZ045-053-144-222300-
Osceola FL-Orange FL-Southern Lake County FL-
616 PM EDT Fri May 22 2020
...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL LAKE...SOUTHWESTERN
ORANGE AND NORTHWESTERN OSCEOLA COUNTIES UNTIL 700 PM EDT...
At 615 PM EDT, Doppler radar was tracking a strong thunderstorm near
Four Corners, or near Bay Lake, moving west at 15 mph.
Penny to nickel size hail and winds in excess of 40 mph will be
possible with this storm.
Locations impacted include...
Bay Lake, Celebration, Four Corners, Clermont and Lake Louisa.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 2853 8181 2846 8156 2826 8157 2826 8166
2835 8166 2835 8179 2836 8179 2836 8183
TIME...MOT...LOC 2215Z 087DEG 15KT 2838 8166
CristaldiThe office that day
Everything else NWS Melbourne, FL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 21, 8:00 PM EDT | Severe Thunderstorm Warning | MLB | Seminole, Volusia | 30 min |
| May 21, 8:10 PM EDT | Special Weather Statement | MLB | Volusia | 35 min |
| May 21, 8:17 PM EDT | Special Marine Warning | MLB | 88 min | |
| May 21, 8:26 PM EDT | Severe Thunderstorm Warning | MLB | Volusia | 34 min |
| May 21, 8:58 PM EDT | Special Marine Warning | MLB | 62 min | |
| May 21, 9:05 PM EDT | Areal Flood Advisory | MLB | Seminole, Volusia | 85 min |
| May 22, 3:20 PM EDT | Special Weather Statement | MLB | Okeechobee | 40 min |
| May 22, 5:30 PM EDT | Special Weather Statement | MLB | Lake | 45 min |
| May 22, 5:38 PM EDT | Severe Thunderstorm Warning | MLB | Lake, Orange | 22 min |
| May 22, 5:43 PM EDT | Special Weather Statement | MLB | Lake | 47 min |
| May 22, 6:16 PM EDT | Special Weather Statement | MLB | Orange | 44 min |
| May 22, 6:51 PM EDT | Special Weather Statement | MLB | Sumter | 39 min |
Nearby
Severe Thunderstorm Warnings in Florida, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.